Alert archive / Connecticut / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS New York, NY

September 23, 2003Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Sep 23, 2003, 11:20 AM EDT for Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2003, 11:20 AM EDT (15:20 UTC)
Expired
Sep 23, 2003, 12:00 PM EDT
In force
40 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 69 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 3.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 374 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
374 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 231520
SVROKX
CTC007-009-231600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
1119 AM EDT TUE SEP 23 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT
  NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT

* UNTIL NOON EDT

* AT 1117 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR DERBY...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEYMOUR AND BEACON FALLS AROUND 1125 AM
  BETHANY AND 6 MILES SOUTHEAST OF NAUGATUCK AROUND 1130 AM
  CHESHIRE AND 5 MILES NORTHWEST OF WALLINGFORD AROUND 1140 AM
  MERIDEN AROUND 1145 AM
  6 MILES NORTHWEST OF MIDDLEFIELD AND 6 MILES NORTHWEST OF
  MIDDLETOWN AROUND 1155 AM
  5 MILES NORTHWEST OF CROMWELL AND 7 MILES NORTHWEST OF PORTLAND
  AROUND NOON

THE GREATEST THREAT FROM THIS STORM IS A DAMAGING WIND GUST. TAKE 
COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

VERY HEAVY RAIN IS LIKELY. HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH 
AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND SEEK HIGHER GROUND 
IF THREATENED BY FLOOD WATERS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE 
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN UPTON NY.

LAT...LON 4133 7327 4121 7310 4176 7230 4195 7256

GOODMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 11:20 AM EDT, 0 minutes earlier.

Area forecast discussion, Sep 23, 11:20 AM EDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE UPTON NY
1120 AM EDT TUE SEP 23 2003

.DISCUSSION...SHORT TERM GRIDS AND PRODUCTS HAVE BEEN UPDATED. HEAVY
RAIN WITH BELOW SEVERE WINDS ALONG WITH ISOLATED CONVECTION OVER THE
EASTERN ZONES CONTINUES. HI PRES BUILDS IN TNGT AND THEN MOVES
GRADUALLY ACROSS THE AREA...FAIR.

THU...A COLD FRONT APCHS FROM THE W. THE GFS MOVES THE FRONT INTO
THE LOCAL AREA LATE IN THE DAY. THE ETA IS A LITTLE SLOWER. I/LL
FCST SLGT CHC POPS FOR LATE THURS AFTN/EVE.

.LONG TERM...TURNS FALL LIKE COME TUESDAY.
&&

.MARINE...SMALL CRAFT ADVISORY CONTINUES WITH OCCASIONAL GALE FORCE
GUSTS AHEAD OF THE CONVECTIVE LINE. BEHIND THE COLD FRONT...WINDS
DIMINISH BELOW SCA CRITERIA...THOUGH SEAS TO REMAIN UP AT LEAST THRU
THE AFTN.
&&

.HYDROLOGY...SHORT FUSED WARNING AND ADVISORIES CONTINUE.
&&

.AVIATION...CIGS/VSBYS MVFR/IFR ACRS THE CWA ATTM...WITH 30+ KT WIND
GUSTS MIXING DOWN WITH THE HEAVIEST SHRAS.  IMPROVING CONDS WRN TAFS
NEXT 1-3 HRS AND THIS GRADUALLY WORKS EWD DURG THE AFTN.
&&

.OKX CURRENT WATCHES/WARNING/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SCA FOR ALL WATERS...ANZ355-353-350-330-335-338.
Hazardous weather outlook, Sep 23, 4:56 AM EDT, 6 hours 24 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
456 AM EDT TUE SEP 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST
NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
SHOWERS AND POSSIBLE THUNDERSTORMS WILL OCCUR TODAY AND WILL END
FROM WEST TO EAST THIS AFTERNOON. THE RAIN MAY BE HEAVY AT TIMES
RESULTING IN THE PONDING OF WATER ON ROADS WITH POOR DRAINAGE. IN
ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

EKH

In the hours before

Special weather statement, Sep 23, 8:49 AM EDT, 2 hours 31 minutes before
NYZ072>076-231400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
849 AM EDT TUE SEP 23 2003

...LINE OF STRONG THUNDERSTORMS HEADED FOR THE 5 BOROUGHS OF NEW
YORK CITY...

AT 848 AM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING
FROM ORANGE COUNTY NEW YORK TO JUST WEST OF NEWARK NEW JERSEY.  THE
STORMS ARE MOVING NORTHEAST AT OVER 50 MPH.

THESE STORMS MAY PRODUCE WIND GUSTS OVER 50 MPH AND TORRENTIAL
DOWNPOURS FOR BRIEF PERIODS OF TIME.  IF IT APPEARS THAT SEVERE
WEATHER MAY OCCUR WITH THESE STORMS...MEANING WIND GUSTS OVER 58
MPH...WARNINGS MAY FOLLOW.

REYNOLDS
Special weather statement, Sep 23, 9:36 AM EDT, 1 hour 44 minutes before
CTZ009-NJZ003-006-NYZ069>077-231430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
936 AM EDT TUE SEP 23 2003

AT 932 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN LINE OF THUNDERSTORMS JUST WEST OF NEW YORK
CITY...MOVING EAST AT 45 MPH.

THUNDERSTORMS SHOULD BE IN THE VICINITY OF...
WEST NYACK...THE VERRAZANO NARROWS BRIDGE...VALLEY COTTAGE AND
TAPPAN AROUND 940 AM...
AND UPPER NYACK AROUND 945 AM.

WIND GUSTS UP TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

HEAVY RAINS FROM THESE STORMS MAY FLOOD LOW LYING AND POOR DRAINAGE
AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT
CROSS FLOODED ROADS.

GOODMAN
Special weather statement, Sep 23, 10:14 AM EDT, 1 hour 6 minutes before
CTZ005-006-009-NYZ068-070-071-076>078-080-231515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1014 AM EDT TUE SEP 23 2003

...STRONG THUNDERSTORMS MOVING INTO WESTERN LONG ISLAND AND WESTERN
CONNECTICUT...

AT 1010 AM EDT...AN AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING
INTO NASSAU AND WESTERN SUFFOLK COUNTIES ON LONG ISLAND...AND
FAIRFIELD COUNTY IN CONNECTICUT. THESE STORMS WERE MOVING NORTHEAST
AT 30 MPH...AND COULD PRODUCE WIND GUSTS UP TO 50 MPH.

HEAVY RAINS FROM THESE STORMS MAY FLOOD LOW LYING AND POOR DRAINAGE
AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT
CROSS FLOODED ROADS.

GOODMAN
Local storm report, Sep 23, 10:41 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1041 AM EDT TUE SEP 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 AM    WALDEN                    NY   FLASH FLOODS
09/23/03   ORANGE                         PARTS OF RT. 208 CLOSED.
                                          REPORTED BY LAW ENFORCEMENT

0900 AM    GOSHEN                    NY    MPH TSTM WIND GUST
09/23/03   ORANGE                         NUMEROUS WIRES
                                          DOWN...POWER OUTAGES.
                                          REPORTED BY CO-OP OBSERVERS

0950 AM    CHESTER                   NY   FLASH FLOODS
09/23/03   ORANGE                         FLOODING IN
                                          CHESTER...DAYCARE CENTER
                                          EVACUATED. REPORTED BY
                                          CO-OP OBSERVERS

0910 AM    WAYNE                     NJ   WIND DAMAGE
09/23/03   PASSAIC                        FEW TREES DOWN. REPORTED
                                          BY EMERGENCY MANAGERS.

0850 AM    WEST MILFORD              NJ   WIND DAMAGE
09/23/03   PASSAIC                        FEW TREES DOWN. REPORTED
                                          BY EMERGENCY MANAGERS.

0936 AM    MOUNTAINSIDE              NJ   WIND DAMAGE
09/23/03   UNION                          POWER OUTAGE. REPORTED BY
                                          EMERGENCY MANAGERS.

0930 AM    NEW CITY                  NY   WIND DAMAGE
09/23/03   ROCKLAND                       WIRES DOWN...ISOLATED
                                          TREES DOWN. REPORTED BY
                                          CO-OP OBSERVERS

0942 AM    KINGS PT                  NY   40 MPH TSTM WIND GUST
09/23/03   NASSAU
Local storm report, Sep 23, 11:15 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1115 AM EDT TUE SEP 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    WEST MILFORD              NJ   WIND DAMAGE
09/23/03   PASSAIC                        FEW TREES DOWN. REPORTED
                                          BY EMERGENCY MANAGERS.

0900 AM    GOSHEN                    NY   WIND DAMAGE
09/23/03   ORANGE                         NUMEROUS WIRES DOWN...
                                          POWER OUTAGES.
                                          REPORTED BY CO-OP OBSERVERS

0903 AM    MOUNTAINSIDE              NJ   WIND DAMAGE
09/23/03   UNION                          POWER OUTAGE. REPORTED BY
                                          EMERGENCY MANAGERS.

0908 AM    MILLBURN TO CEDAR GROVE   NJ   WIND DAMAGE
09/23/03   ESSEX                          POWER LINES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGERS.

0910 AM    WAYNE                     NJ   WIND DAMAGE
09/23/03   PASSAIC                        FEW TREES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGERS.

0920 AM    WALDEN                    NY   FLASH FLOODS
09/23/03   ORANGE                         PARTS OF RT. 208 CLOSED.
                                          REPORTED BY LAW ENFORCEMENT

0930 AM    CLARKSTOWN TOWNSHIP       NY   WIND DAMAGE
09/23/03   ROCKLAND                       WIRES DOWN...
                                          ISOLATED TREES DOWN.
                                          REPORTED BY CO-OP
                                          OBSERVERS

0942 AM    KINGS PT                  NY   40 MPH TSTM WIND GUST
09/23/03   NASSAU

0950 AM    CHESTER                   NY   FLASH FLOODS
09/23/03   ORANGE                         FLOODING IN CHESTER.
                                          DAYCARE CENTER EVACUATED.
                                          REPORTED BY CO-OP OBSERVERS
Local storm report, Sep 23, 11:20 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1120 AM EDT TUE SEP 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    WEST MILFORD              NJ   WIND DAMAGE
09/23/03   PASSAIC                        FEW TREES DOWN. REPORTED
                                          BY EMERGENCY MANAGERS.

0900 AM    GOSHEN                    NY   WIND DAMAGE
09/23/03   ORANGE                         NUMEROUS WIRES DOWN...
                                          POWER OUTAGES.
                                          REPORTED BY CO-OP OBSERVERS

0903 AM    MOUNTAINSIDE              NJ   WIND DAMAGE
09/23/03   UNION                          POWER OUTAGE. REPORTED BY
                                          EMERGENCY MANAGERS.

0908 AM    MILLBURN TO CEDAR GROVE   NJ   WIND DAMAGE
09/23/03   ESSEX                          POWER LINES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGERS.

0910 AM    WAYNE                     NJ   WIND DAMAGE
09/23/03   PASSAIC                        FEW TREES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGERS.

0920 AM    WALDEN                    NY   FLASH FLOODS
09/23/03   ORANGE                         PARTS OF RT. 208 CLOSED.
                                          REPORTED BY LAW ENFORCEMENT

0930 AM    CLARKSTOWN TOWNSHIP       NY   WIND DAMAGE
09/23/03   ROCKLAND                       WIRES DOWN...
                                          ISOLATED TREES DOWN.
                                          REPORTED BY CO-OP
                                          OBSERVERS

0942 AM    KINGS PT                  NY   40 MPH TSTM WIND GUST
09/23/03   NASSAU

0950 AM    CHESTER                   NY   FLASH FLOODS
09/23/03   ORANGE                         FLOODING IN CHESTER.
                                          DAYCARE CENTER EVACUATED.
                                          REPORTED BY CO-OP OBSERVERS

1030 AM    MANHATTAN                 NY   FLASH FLOODS
09/23/03   NEW YORK                       LANE CLOSED ON FDR AND
                                          HOLLAND RIVER DRIVES.
                                          REPORTED BY EMERGENCY
                                          MANAGERS.

Nearby

Severe Thunderstorm Warnings in Connecticut, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.